Illinois, 2023

Hail in Illinois, August 17, 2023

August 17, 2023 · NWS ILX · 1 event in 1 county or zone

A cold front resulted in a broken line of thunderstorms moving into Illinois during the early morning hours of August 17. Isolated hail occurred as a result of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front resulted in a broken line of thunderstorms moving into Illinois during the early morning hours of August 17. Isolated hail occurred as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 4:32 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 4:32 AM CST, 2 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
532 AM CDT Thu Aug 17 2023

.SYNOPSIS...
Issued at 530 AM CDT Thu Aug 17 2023

Showers and a few thunderstorms are possible east of the Illinois
River today into early afternoon, as a cold front sweeps through
central and southeastern Illinois. A dry and warmer pattern
settles this weekend, in as a surface high pressure builds over
the Central Plains and shifts eastward in the coming days. Heat
indices of 95 to 105 degrees are possible Sunday through Tuesday.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 245 AM CDT Thu Aug 17 2023

A cold front associated with a low pressure system located in Canada
is expected to pass through central and southeastern Illinois today.
Along with it, chances for precipitation arrive. The southwestern
extent of it is uncertain. Currently, the showers should stay mainly
east of the Illinois River stretching through the CWA. Stronger
showers or a thunderstorm could occur east of I-57 towards the IL/IN
border. The timing looks to start by 6/7 am and exiting the
southeastern Illinois area by early afternoon. The storms that
develop along the front should stay sub-severe but could produce
some heavier rainfall or a locally stronger wind gusts.

As the front moves through today, the wind will get breezier and
more gusty. Wind speed of 15-20 mph with gusts up to 35 mph in some
areas in central Illinois. This will be short lived as winds should
calm down by sunset today. Highs today stick around the low 80s.
Lows drop into the mid-to-upper 50s.

Delaney

.LONG TERM...  (Friday through Wednesday)
Issued at 245 AM CDT Thu Aug 17 2023

After the showers and thunderstorms exit the CWA today, a dry
pattern will settle in for the extended period. A surface high will
build following the passage of the front over the Plains. This high
will gradually "float" eastward towards the coast and will be the
main feature to control the weather for the next week for central
Illinois.

Temperatures will begin to warm up Friday. Friday will have highs in
the upper 70s. Saturday's highs warm up to the mid 80s, but by
Sunday the heat will turn on. Highs Sunday-Thursday hang around the
low-to-mid 90s. What will be uncomfortable is the high humidity
mixed with the high temperatures. The beginning of the new week will
be quite hot. For Sunday-Tuesday, the signature for heat indices of
95-105 degrees hasn't went away. It is continuously being monitored.

Delaney

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 530 AM CDT Thu Aug 17 2023

Showers are possible this morning but after noon (17Z) the main
story will be the shifting and gusty winds. SW winds at 15-20
knots (gusting up to 30 knots) shift to NNW by the afternoon,
becoming light around sunset. There could be some wind shear at
PIA first thing this morning but won't stick around for very long.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 17, 4:26 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
526 AM CDT Thu Aug 17 2023

ILZ027>031-036>038-040>043-047>053-181100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
526 AM CDT Thu Aug 17 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this morning, ahead of a cold
front. While some will contain gusty winds, the threat of severe
weather appears low at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Environmental Protection Agency indicates that air quality will
be unhealthy for sensitive groups on Friday.

Heat and humidity will begin building into the area late this
weekend, persisting into next week. Peak heat index values over 100
degrees are likely each day from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-181100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
526 AM CDT Thu Aug 17 2023

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected from mid to late morning,
although a few more may develop early in the afternoon. While
widespread severe weather is not expected, a few of these storms may
produce localized damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Environmental Protection Agency indicates that air quality will
be unhealthy for sensitive groups on Friday.

Heat and humidity will begin building into the area late this
weekend, persisting into next week. Heat index values over 100
degrees are likely Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 am and 4 pm.

ILZ066>068-071>073-181100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
526 AM CDT Thu Aug 17 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

A period of scattered thunderstorms is expected from around midday
through mid afternoon. While a few of the storms may contain gusty
winds, the severe weather threat appears low at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Environmental Protection Agency indicates that air quality will
be unhealthy for sensitive groups on Friday.

Heat and humidity will begin building into the area late this
weekend, persisting into next week. Heat index values over 100
degrees are likely Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
August 17, 6:45 AM CST to 6:50 AM CST
Where
Fulton County, 1 mi SE of Smithfield
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -90.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122399.